|The case - Loss of sensation in the face|
|A 55-year-old woman presented with her partner. She had slurring of speech, which started two days ago and lasted for up to two hours. She denied any visual disturbances and limb weakness. She was a heavy smoker and in the past, had high BP, but was not on any medication. She had no past history of diabetes, CHD or cerebrovascular accidents. She was not currently working.|
The examination revealed moderately raised BP. Her pupils were reacting equally to light bilaterally. Her speech was normal and there was no facial droop.
Chest and cardiovascular examinations were satisfactory. Neurological examination showed abnormal facial nerve tests.
She was unable to raise her eyebrows or wrinkle her forehead and there was loss of sensation on the forehead and cheeks. She had no ENT signs. The differential diagnosis was stroke/TIA.
The patient and her partner had this diagnosis in mind and were ready to be sent to the hospital. However, the signs were atypical, so I went back to the history and after several probing questions, it came out that she had received botulinum toxin injections in her face five days ago.
They did not think to mention this because she had had these injections before, with no problems.
We discussed botulinum toxin and its side-effects and I advised her to avoid the injections in future if possible, or have them done by an accredited professional. I referred her to secondary care for confirmation, but she did not attend for her appointment.
Botulinum toxin injections
Botulinum toxin type A is a neurotoxin derived from Clostridium botulinum. When injected into muscle, it prevents the nerves from releasing acetylcholine, and therefore prevents the muscle from receiving nerve stimulation.
This causes the muscle to become temporarily paralysed, until such time as the nerve develops new endings to communicate with it.
It is not recommended for pregnant and breastfeeding women and anyone who has undergone recent surgery. The injections are also not advisable for patients with a history of eye or lung problems, and haematological or neurological disorders.
Apart from general side-effects such as pain, bleeding, rash and inflammation, it can also cause severe anaphylaxis, eye symptoms, facial paralysis, vision/speech/swallowing disturbance and headache.
Having the injections too frequently can reduce their effectiveness, and the usual recommendation is to keep them at least three months apart.
Guidance and legislative changes on the use of botulinum toxin are currently being updated.1
- Dr Rao is a GP in St Austell, Cornwall
1. DH. Government response to the review of the regulation of cosmetic interventions. London, DH, 2014.